Restless Legs Syndrome

I'm back!

To bring things up to date......got my appointment at Johns Hopkins for September.....was so miserable tapering the Ropinerol, I decided to go back on 2mgm nightly until I could see the specialist. This was back in May and everything was going great until night before last. Bingo...back came the rls! Want your advice about going to 3mgm/night until I can have my appointment (that was my dose originally).

Any suggestions are welcome and greatly appreciated!

Patmac

19 Replies
oldestnewest

In my humble opinion I would not go back up to 3 as you are just prolonging the agony. You are obviously augmenting (as I did on this drug) and will have to get off it completely. I did this using Tramadol to help me through the weaning off period. It is never going to be easy but you will be so glad when you get off it. Even at 2 mg you are on quite a high dose, my GP said that is the highest dose he would prescribe for RLS . I would try to get down to 1 mg before your hospital visit and ask your GP to prescribe an opiate to help you. I am sure when you get your appointment they will tell you to come off the Ropinerol and to my knowledge this is the way it is usually done then switching to a drug like Gabapentin or Lyrica when you finally get off it. If you are in a cannabis legal part of the world you are lucky as that helps a lot of people with symptoms as does Kratom. Good Luck

5 likes
Reply

I totally agree with you, mantel! The problem is that I'm sure there is no way my primary doctor will prescribe opiates for me, and I don't think cannabis is legal here. As an aside.....my primary doctor is the doctor who ordered Ropinerol.....at 4mgm at the very start! Guess we have the same knowledge deficit on the part of our physicians here in the States when it comes to rls!

Thanks so much for your advice, and I will try to get to 1mgm😢😢.

Patmac

2 likes
Reply

Crikey! I started on 1/4 going up to 1 but i felt so nauseous i went back to 1/2 and stayed on that for 15 years but for the last year thing started getting worse and worse . I did not know about augmentation until I joined this site and as soon I I realised that was what I had I got off it all together. My GP has been really good about giving me what I asked for. Could you see a different GP and ask if you could have Tramadol or similar just you see the specialist at JH?

2 likes
Reply

I will try to find someone! I wonder if the high dose (I never took the 4mgm, but did take 3 for a few months) caused my augmentation so quickly. I've only been on medication about11 months.....stiarted decreasing due to the weight gain.....nothing but problems since!

Thanks, again,

Patmac

Reply

I agree that you should not increase your dose for the same reason; it will be harder to wean off if that's what Dr. Early recommends. The 1st thing he will do is order blood work to test your ferritin and iron binding numbers.

1 like
Reply

I had those tests in May, and they were within normal limits. I think the ferritin was 143........Does it need to be higher when you have Willis-Ekbom?😉😉. Don't remember the IBC number.

Patmac

Reply

I believe anything over 100 is ok.

Reply

I gained 40 lbs on GENERIC ropinerole (127 to 167 lbs...miserable). This went of for 3 or 4 years before I decided to get off the ropinerole. I was on 2 mg and would have leg spasms if I missed it for any reason (surgery, nausea, etc). I found a neurologist I really like and requested he wean me off all that stuff. We went to 1 mg. of ropinerole and then a 20 mg Neuro patch which I eventually started to literally (as with scissors) cut down a little at a time. I definitely had some nights of walking around but eventually could at least sit and now I am off of it and much, much happier. Off meds, my legs may squirm, but on meds they spasm something awful if I miss a dose; I can deal with the squirming much better. I thought the weight would just drop off--it hasn't, but unlike before, I am able to lose with minimal effort--down 10 of the 40 now and feeling better. Best of luck to you. By the way, for some reason my RLS is close to gone. P.S. I am a 73-year-old female living in the USA who has had RLS since childhood.

Reply

I'm sorry to hear you also gained significant weight, but it confirms what I believe caused my 30 pound "addition"😉. I'm in the US also,(and will be 75 tomorrow)! I can remember episodes of what was probably rls when I was younger, but it came with a vengeance about a year ago. Really, really hoping that the doctor at Johns Hopkins can help me!

Patmac

Reply

Happy birthday!

Reply

Thank you, so much!

P.

Reply

Hope the doctors at Johns Hopkins give you a great birthday present--relief fro RLS. Happy Birthday!

Reply

Thank you!!

Reply

Isn't it quite ridiculous that GPs and Neurologists are so uneducated when it comes to the effects of meds used for RLS when everyone on here knows exactly what is going on?

It would only take them an hour tops to read through the recommendations by DR Mark B' and the JH hospital and also the real experiences on here . They should then be able to recognise augmentation as soon as it arises and give the appropriate advise on getting off the DAs and changing to something else. if I could read through and understand what to do why can't they? It's mad. Either they can't be bothered to educate themselves or they don't like the opinions of doctors who know more than they do.

As I said my GPs have given me exactly what I asked for but had not heard of Lyrica being given for RLS and so had no idea how often I would need to take it . They told me to spread it out 3 times a day and it did not work doing that . I asked the good people on here for advice and now take it all at once in the early evening and it is working fine.

When 1 in 10 of their patients suffer with RLS and therefore sleep deprivation, you would think it in their best interests to invest a little time reading up on it. Sleep deprivation on its own causes many other health problems which will require their help at some time or another. If they can get you a good nights sleep then they wont need to help you with so many other problems later on. It will save time in the long run.

3 likes
Reply

AMEN!!

P.

1 like
Reply

Maybe we should never call it RLS when we go to a doc that's not knowledgeable about it. We should call it by its "real" name and maybe they would actually think to research it.

1 like
Reply

Hi Patmac, I'm not on such a high dose of Ropinerole as you although the neurologist advised me to increase from 1 mg to 1.5 mg and continue to increase as needed to 4mg. Fortunately this site helped me see the danger of this as well as the side effects I already had. I increased to 1.25 which worked. Every time I try a new diet that seems to be the answer ( but only temporarily) I decrease to 1 mg again giving me the opportunity to put it up to 1.25 when things get bad again. My daughter sent me details of a website that said, "All rls is caused by inflammation". A blood test had shown that I had imflammation although the doctor said he wasn't worried about that! Consequently, I now drink goats milk, not cows, and drink carrot juice ( both of which decrease inflammation). My rls has now been negligible for 4 days and nights on 1 mg. I'll report how long it lasts.

1 like
Reply

Hi Patmac, I've been putting off coming down from my 2mg of Ropinerol to swap to Gaberpentin. I was augmenting but changing my diet to virtually no wheat, cow dairy or sugar and upping my Magnesium, Iron and Vitamin B has stopped the augmentation for the moment. I have the odd night where I eat the wrong food and it will trigger it but overall it's really helped me. The day time is still hard if trying to relax in the sun, having a lie in bed or going to the cinema on a day off but it's a work in progress. Good luck.

Reply

Thanks for sharing what has helped for you! I have been taking magnesium, but it was not mag citrate.......just got some of that today. My Vitamin B level is actually too high! Thanks for the good wishes!

Patmac

1 like
Reply

You may also like...